SERIEs

, Volume 3, Issue 1–2, pp 29–57 | Cite as

The division problem with maximal capacity constraints

  • Gustavo Bergantiños
  • Jordi Massó
  • Alejandro Neme
Open Access
Original Article

Abstract

The division problem consists of allocating a given amount of an homogeneous and perfectly divisible good among a group of agents with single-peaked preferences on the set of their potential shares. A rule proposes a vector of shares for each division problem. Most of the literature has implicitly assumed that all divisions are feasible. In this paper we consider the division problem when each agent has a maximal capacity due to an objective and verifiable feasibility constraint which imposes an upper bound on his share. Then each agent has a feasible interval of shares where his preferences are single-peaked. A rule has to propose to each agent a feasible share. We focus mainly on strategy-proof, efficient and consistent rules and provide alternative characterizations of the extension of the uniform rule that deals explicitly with agents’ maximal capacity constraints.

Keywords

Division problem Single-peaked preferences Uniform rule Capacity constraints 

JEL Classification

D71 

References

  1. Alcalde J, Barberà S (1994) Top dominance and the possibility of strategy-proof solutions to matching markets. Econ Theory 4: 417–435CrossRefGoogle Scholar
  2. Barberà S (1977) The manipulation of social choice mechanisms that do not leave ‘too much’ to chance. Econometrica 45: 1573–1588CrossRefGoogle Scholar
  3. Barberà S (1996) Notes on strategy-proof social choice functions. In: Arrow K, Sen A, Suzumura K (eds) Social choice re-examinated. MacMillan, London. French version: Sur les fonctions de choix non manipulables. Revue d’Économie Politique 106:61–81 (1996)Google Scholar
  4. Barberà S (2001) An introduction to strategy-proof social choice functions. Soc Choice Welf 18: 619–653CrossRefGoogle Scholar
  5. Barberà S (2010) Strategy-proof social choice. In: Arrow K, Suzumura K (eds) Handbook of social choice and welfare, vol 2. Kluwer, DordrechtGoogle Scholar
  6. Barberà S, Jackson M (1994) A characterization of strategy-proof social choice functions for economies with pure public goods. Soc Choice Welf 11: 241–252CrossRefGoogle Scholar
  7. Barberà S, Sonnenschein H, Zhou L (1991) Voting by committees. Econometrica 59: 595–609CrossRefGoogle Scholar
  8. Barberà S, Jackson M, Neme A (1997) Strategy-proof allotment rules. Games Econ Behav 18: 1–21CrossRefGoogle Scholar
  9. Barberà S, Bogomolnaia A, van der Stel H (1998) Strategy-proof probabilistic rules for expected utility maximizers. Math Soc Sci 35: 89–103CrossRefGoogle Scholar
  10. Bergantiños G, Massó J, Neme A (2011) The division problem with voluntary participation. Soc Choice Welf. doi:10.1007/s00355-011-0530-9
  11. Ching S (1992) A simple characterization of the uniform rule. Econ Lett 40: 57–60CrossRefGoogle Scholar
  12. Ching S (1994) An alternative characterization of the uniform rule. Soc Choice Welf 11: 131–136CrossRefGoogle Scholar
  13. Dagan N (1996) A note on Thomson’s characterizations of the uniform rule. J Econ Theory 69: 255–261CrossRefGoogle Scholar
  14. Ehlers L (2002a) On fixed-path rationing methods. J Econ Theory 106: 172–177CrossRefGoogle Scholar
  15. Ehlers L (2002b) Resource-monotonic allocation when preferences are single-peaked. Econ Theory 20: 113–131CrossRefGoogle Scholar
  16. Kibris O (2003) Constrained allocation problems with single-peaked preferences: an axiomatic analysis. Soc Choice Welf 20: 353–362CrossRefGoogle Scholar
  17. Kim S (2010) The separability principle for the division problem with participation constraints. MimeoGoogle Scholar
  18. Manjunath V (2010) When too little is as good as nothing at all: rationing a disposable good among satiable people with acceptance thresholds. MimeoGoogle Scholar
  19. Moulin H (1980) On strategy-proofness and single peakedness. Public Choice 35: 437–455CrossRefGoogle Scholar
  20. Moulin H (1999) Rationing a commodity along fixed paths. J Econ Theory 84: 41–72CrossRefGoogle Scholar
  21. Schummer J, Thomson W (1997) Two derivations of the uniform rule and an application to bankruptcy. Econ Lett 55: 333–337CrossRefGoogle Scholar
  22. Sprumont Y (1991) The division problem with single-peaked preferences: a characterization of the uniform allocation rule. Econometrica 59: 509–519CrossRefGoogle Scholar
  23. Sprumont Y (1995) Strategy-proof collective choice in economic and political environments. Can J Econ 28: 68–107CrossRefGoogle Scholar
  24. Sönmez T (1994) Consistency, monotonicity, and the uniform rule. Econ Lett 46: 229–235CrossRefGoogle Scholar
  25. Thomson W (1994a) Consistent solutions to the problem of fair division when preferences are single-peaked. J Econ Theory 63: 219–245CrossRefGoogle Scholar
  26. Thomson W (1994b) Resource monotonic solutions to the problem of fair division when preferences are single-peaked. Soc Choice Welf 11: 205–223Google Scholar
  27. Thomson W (1995) Population monotonic solutions to the problem of fair division when preferences are single-peaked. Econ Theory 5: 229–246CrossRefGoogle Scholar
  28. Thomson W (1997) The replacement principle in economies with single-peaked preferences. J Econ Theory 76: 145–168CrossRefGoogle Scholar
  29. Thomson W (2003) Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45: 249–297CrossRefGoogle Scholar

Copyright information

© The Author(s) 2011

This article is published under license to BioMed Central Ltd. Open Access This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution and reproduction in any medium, provided the original author(s) and source are credited.

Authors and Affiliations

  • Gustavo Bergantiños
    • 1
  • Jordi Massó
    • 2
  • Alejandro Neme
    • 3
  1. 1.Research Group in Economic Analysis, Facultade de EconómicasUniversidade de VigoVigo (Pontevedra)Spain
  2. 2.Departament d’Economia i d’Història Econòmica and CODEUniversitat Autònoma de BarcelonaBellaterra (Barcelona)Spain
  3. 3.Instituto de Matemática Aplicada San LuisUniversidad Nacional de San Luis and CONICETSan LuisArgentina

Personalised recommendations